Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 22, 2008, 5:49 AM CDT for Taylor County, Iowa. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 5:49 AM CDT (10:49 UTC)
- Expired
- Jul 22, 2008, 7:46 AM CDT
- In force
- 117 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3294 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 221055 FFWDMX IAC173-221445- /O.NEW.KDMX.FF.W.0124.080722T1049Z-080722T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 549 AM CDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA... * UNTIL 945 AM CDT * AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES THAT BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN SINCE 3 AM IN AN AREA BETWEEN BEDFORD AND BLOCKTON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEDFORD ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 9 AM AS MORE THUNDERSTORMS ARE FORECAST TO MOVE THROUGH THE AREA THIS MORNING. PEOPLE SHOULD BE ALERT FOR RAPID RISES OF WATER ON PLATTE BRANCH AND HONEY CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482 $$ MOYER
2 follow-up statements
000 WGUS73 KDMX 221151 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 647 AM CDT TUE JUL 22 2008 IAC173-221445- /O.CON.KDMX.FF.W.0124.000000T0000Z-080722T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAYLOR IA- 647 AM CDT TUE JUL 22 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR SOUTHEASTERN TAYLOR COUNTY... AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT BETWEEN 3 AND 6 INCHES OF RAIN HAS FALLEN SINCE 3 AM THIS MORNING BETWEEN BEDFORD AND BLOCKTON. THUNDERSTORMS HAVE WEAKENED OVER THE WARNING AREA AND RAINFALL RATES HAVE DECREASED CONSIDERABLY. HOWEVER RUNOFF FROM THE HEAVY RAIN EARLIER IS STILL OCCURRING AND WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS AND RAPID RISES ON AREA STREAMS SUCH AS PLATTE BRANCH AND HONEY CREEK. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS SOUTHEAST OF BEDFORD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482 $$ MOYER
000 WGUS73 KDMX 221246 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 746 AM CDT TUE JUL 22 2008 IAC173-221250- /O.CAN.KDMX.FF.W.0124.000000T0000Z-080722T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAYLOR IA- 746 AM CDT TUE JUL 22 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN TAYLOR COUNTY... SHOWERS AND THUNDERSTORMS HAVE DIMINISHED AND ADDITIONAL HEAVY RAIN IS NOT EXPECTED FOR THE REMAINDER OF THE DAY. LAW ENFORCEMENT DID REPORT THAT HONEY CREEK WAS OUT OF ITS BANKS NEAR HIGHWAY 2...BUT WATER WAS NOT ON THE ROAD. PEOPLE SHOULD BE ALERT FOR HIGHER THAN NORMAL FLOWS OF WATER IN THE CREEKS BETWEEN BEDFORD AND BLOCKTON THIS MORNING...AND BE AWARE THAT WATER MAY BE OUT OF THE NORMAL STREAM CHANNELS FOR A WHILE. LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482 $$ MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:05 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 22, 3:05 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 AM CDT TUE JUL 22 2008 .SHORT TERM...TODAY SURFACE BOUNDARY WAS SOUTH OF IOWA...WELL INTO NORTH CENTRAL MISSOURI EARLY THIS MORNING. HOWEVER...THUNDERSTORMS HAVE REDEVELOPED RAPIDLY IN AN AXIS FROM EAST CENTRAL NEB THRU SW IOWA. THESE APPEAR TO BE FORMING ON 850 AND 700 MB MOISTURE GRADIENT... WEAK MID LEVEL FRONTOGENETICAL ZONE AND MUCAPE GRADIENT. EFFECTIVE SHEAR 35 TO 45 KT WILL HELP MAINTAIN SOME SEMBLANCE OF ORGANIZATION...BUT WITH INSTABILITY WANING...DO NOT EXPECT THEM TO GET TOO OUT OF HAND. WILL MAINTAIN A HIGHER POP ACROSS THE FAR SOUTH THROUGH 12Z TO ACCOUNT FOR THIS LATEST ROUND OF STORMS...WHICH ALL OF THE SHORT RANGE MODELS SEEM TO BE HANDLING PRETTY GOOD. WILL ALSO KEEP A LOW POP ACROSS THE FAR SOUTH AFTER 12Z. OTHERWISE THE DAY SHOULD BE UNEVENTFUL AS A CANADIAN AIRMASS FILTERS IN ON LIGHT NORTHEAST WINDS. HIGH TEMPERATURES TODAY WILL BE 3 TO 5 DEGREES BELOW NORMAL ACROSS THE NORTHERN TWO THIRDS OF THE CWA. THERE IS AN OUTSIDE CHANCE FOR SHOWERS ACROSS THE NORTHEAST AS VORTICITY LOBE ROTATES THROUGH THE UPPER LEVEL TROUGH TO OUR EAST...BUT I THINK MOST OF THAT ACTIVITY WILL REMAIN EAST OF CENTRAL IOWA. .LONG TERM...TONIGHT THROUGH MONDAY HIGH PRESSURE EXPECTED TO BUILD SOUTHWARD INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY...WITH SOMEWHAT COOLER AND DRIER AIR MOVING INTO THE AREA. HIGH PRESSURE AREA TO BEGIN TO SLIDE EAST LATE WEDNESDAY INTO WEDNESDAY NIGHT...AS UPPER RIDGING IN PLACE OVER THE CENTRAL US BEGINS TO FLATTEN OUT DUE TO SHORTWAVE TROUGH MOVING THROUGH THE RIDGE. WITH WAA/INCREASING MOISTURE EXPECTED ACROSS THE FAR WESTERN CWA BY LATE AFTERNOON WEDNESDAY INTO THE OVERNIGHT HOURS...CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. SURFACE BASED INSTABILITY NOT THAT IMPRESSIVE WITH FAIRLY DECENT WARM NOSE IN THE LOWER LEVELS PREVALENT ON ALL SOUNDINGS THROUGH WEDNESDAY NIGHT...HOWEVER EXPECT ELEVATED ACTIVITY POSSIBLE WITH STEEPENING MID LEVEL LAPSE RATES. WITH NORTHWEST UPPER LEVEL FLOW CONTINUING THROUGH THE END OF THE WEEK...AND SFC BOUNDARY REMAINS IN PLACE ACROSS THE STATE INTO THURSDAY EXPECT THUNDERSTORM CHANCES THROUGH THE END OF THE WEEK. AFTER WEAK COLD FRONT DROPS SOUTH INTO FRIDAY/EARLY SATURDAY...EXPECT DRY CONDITIONS AGAIN INTO THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES NOT TOO DIFFERENT FROM DAY TO DAY...BUT DO START WITH SLIGHTLY COOLER TEMPS EXPECTED IN THE UPPER 70S TO 80S WITH H85 TEMPS BACK DOWN IN THE TEENS CELSIUS. HOWEVER H85 TEMPS BEGIN TO WARM BACK INTO THE 20S CELSIUS BY THE END OF THE WEEK...SO A RETURN TO 80S ACROSS THE ENTIRE CWA IS EXPECTED. && .AVIATION...22/06Z SHOWERS AND THUNDERSTORMS ARE STRUGGLING TO EXIT FAR SRN IA SO HAVE KEPT SHOWERS IN THE VICINITY OF OTTUMWA FOR A FEW HOURS INITIALLY. NEXT CONCERN WILL BE FOG DEVELOPMENT DURING THE EARLY MORNING HOURS. LINGERING LOW LEVEL MOISTURE WITH CLEAR SKIES AND LIGHT WINDS MAY ALLOW FOR MVFR FOG TO DEVELOP AT ALL SITES BUT DSM AS IT IS LESS CLIMATOLOGICALLY FAVORABLE. VFR CONDITIONS THEN ANTICIPATED FOR REMAINDER OF TUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER LONG TERM...ALBRECHT AVIATION...SMALL
Hazardous weather outlook, Jul 22, 5:29 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 529 AM CDT TUE JUL 22 2008 IAZ081>083-092>097-231000- ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 529 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A LINGERING THUNDERSTORM IS EXPECTED THROUGH THE MID MORNING HOURS...WITH MAINLY AN ISOLATED HAIL THREAT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES ARE BACK AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. WEDNESDAY NIGHT STILL LOOKING LIKE THE BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 084>086-231000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-LUCAS-MONROE- WAPELLO- 529 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES ARE BACK AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. WEDNESDAY NIGHT CONTINUES TO LOOK LIKE THE BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
In the hours before
Local storm report, Jul 22, 12:23 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 6 NW PROMISE CITY 40.81N 93.23W
07/21/2008 E0.75 INCH WAYNE IA CO-OP OBSERVER
0942 PM HAIL SEYMOUR 40.68N 93.12W
07/21/2008 E0.75 INCH WAYNE IA TRAINED SPOTTER
&&
SUMMARY OF SEVERE WEATHER EVENTS FROM MONDAY EVENING JULY 21 2008
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 30 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.